Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Bismarck, ND

May 28, 2004Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2004, 7:41 PM MDT for Golden Valley County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 7:41 PM MDT (01:41 UTC)
Expired
May 28, 2004, 8:45 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

The radar

The Glasgow radar (KGGW), 230 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS53 KBIS 290141
SVRBIS
NDC033-290245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM MDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES OF TROTTERS...OR ABOUT 62 MILES        
  NORTHWEST OF DICKINSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROTTERS AT 800 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4733 10403 4718 10402 4717 10369 4731 10370

$$
CJS/LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 28, 3:00 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT FRI MAY 28 2004

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...FORECAST PROBLEM WILL BE CONVECTION
AND RESULTANT QPF TONIGHT THROUGH SATURDAY. UTILIZED A ETA/GFS MODEL
BLEND FOR GRIDS. STILL SOME DIFFERENCES IN MID-UPPER LEVEL SYSTEM
BETWEEN THE ETA/GFS IN LATER PERIODS. EARLY ON HOWEVER THEY ARE
PRETTY CLOSE. BOTH BRING CONVECTION INTO THE WEST OVERNIGHT AND LIFT
IT NORTHEAST ACROSS CWA.00Z WRF INDICATES LINE OF CONVECTION MOVING
FROM WCENTRAL INTO NCNTRL ND CENTERED AROUND 06Z. STABILITY INDICES
ARE ACTUALLY MORE IMPRESSIVE LATE TONIGHT THROUGH MIDDAY SATURDAY.
ALTHOUGH LOW LEVEL JET IS NOT AS IMPRESSIVE AS IT APPEARED
YESTERDAY. GOOD LOW LEVEL MOISTURE TRANSPORT WILL PICK UP OVERNIGHT
WITH ETA FCST SOUNDINGS INDICATING K INDICES INCREASING TO THE MID
30S FROM MOT TO JMS SATURDAY. WITH SFC TROUGH REMAINING OVER CENTRAL
NORTH DAKOTA AT 18Z SATURDAY...WILL BE ANOTHER CHANCE OF SEVERE
WEATHER SATURDAY AFTERNOON OVER CENTRAL AND EASTERN CWA. WILL
MENTION SLIGHT CHANCE OF SEVERE TONIGHT AND LET MID SHIFT WORRY
ABOUT TOMORROW. BIGGER CONCERN WILL BE HEAVY RAIN. GFS QPF OF 1-2
INCHES ACROSS NORTHERN AND EASTERN CWA THOROUGH LATE NIGHT SATURDAY.
THIS IS THE WETTEST AREAS ATTIM WITH LOWEST FFG VALUES. WILL ISSUE A
FLOOD WATCH FOR NORTHERN AND EASTERN TIER COUNTIES.

BEHIND CONVECTION TOMORROW WILL BE A DRY SLOT BEFORE UPPER LOW MOVES
OVER AREA. WILL STILL KEEP SOME POPS IN FOR REST OF THE SHORT TERM
FORECAST PERIOD BUT CHANCES WILL BE LESSER WITH MUCH SMALLER QPF
AMOUNTS.

ALL FCST GUIDANCE TEMPERATURES WERE VERY CLOSE...AND NEAR THE
PREVIOUS FCST TEMPERATURES SO LITTLE ADJUSTMENT TO TEMPERATURES
THROUGH THE PERIOD. DID LOWER HIGH TEMPERATURES A BIT SUNDAY AND
MONDAY OVER THE WEST.

.LONG TERM...
WILL KEEP A CHANCE OF SHOWERS IN TUESDAYS FORECAST...MAINLY LOOKING
FOR SCATTERED CONVECTIVE SHOWERS ON THE BACK SIDE OF THE SURFACE
LOW.  CLOUDS AND LOWERED THICKNESSES WILL KEEP TEMPS WILL BELOW
NORMAL. A BROAD RIDGE WILL DEVELOP ALOFT AFTER TUESDAY KEEPING THE
PROBABILITY OF PRECIPITATION THROUGH FRIDAY LOW AND TEMPERATURES
MILD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT NORTHWEST...NORTH CENTRAL
AND EAST CENTRAL.

&&

TWH/TSW
Hazardous weather outlook, May 28, 2:07 PM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT FRI MAY 28 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292005-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
307 PM CDT FRI MAY 28 2004

...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY ACROSS NORTH DAKOTA
TONIGHT THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...SOME COULD BE SEVERE
WITH HEAVY RAIN.  A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS
NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA...FROM
WILLISTON TO MINOT TO JAMESTOWN TO ELLENDALE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FLOOD WATCH FOR NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL
NORTH DAKOTA WILL BE IN EFFECT THROUGH SATURDAY NIGHT WHERE
THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE EXPECTED.  SEVERE
THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA SATURDAY AND
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TSW/CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:11 PM MDTSevere Thunderstorm WarningBISBillings59 min
May 28, 11:33 PM MDTFlash Flood WarningBISMcKenzie3 hr
May 29, 3:35 AM MDTSevere Thunderstorm WarningBISWilliams40 min
May 29, 3:40 AM MDTSevere Thunderstorm WarningBISWilliams35 min
May 29, 4:22 AM MDTSevere Thunderstorm WarningBISDivide, Williams38 min
May 29, 3:23 PM MDTSevere Thunderstorm WarningBISDickey52 min
May 29, 3:35 PM MDTSevere Thunderstorm WarningBISMcIntosh55 min
May 29, 4:05 PM MDTTornado WarningBISMcIntosh25 min
May 29, 4:26 PM MDTSevere Thunderstorm WarningBISBurleigh64 min
May 29, 4:34 PM MDTSevere Thunderstorm WarningBISMcIntosh56 min
May 29, 5:19 PM MDTSevere Thunderstorm WarningBISDickey56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.